Drug Interactions With Theanine
Certain medicines may cause drug interactions with theanine, including stimulants and blood pressure medications. When these drugs are taken together with theanine supplements, it could increase your risk of developing low blood pressure and make the stimulant less effective. To help prevent negative theanine drug interactions, you should tell your healthcare provider about all other medicines you are taking.
Even though theanine (also known as L-theanine) is a natural product, it can potentially interact with some medicines. Some of these medicines that may lead to theanine drug interactions include:
- Blood pressure medication of any kind
- Stimulants, such as caffeine, amphetamines (including ADHD medications), and many street drugs.
The following sections explain in detail the potentially negative interactions that can occur when theanine is combined with any of the drugs listed above.
Blood Pressure Medications
Theoretically, combining theanine with a high blood pressure medication could increase the risk of low blood pressure (hypotension). Although this interaction could potentially be beneficial, it could also be dangerous (if blood pressure is lowered too much). Check with your healthcare provider before combining theanine with any blood pressure medicine. It may be especially important to monitor your blood pressure when starting or stopping theanine or a blood pressure medication.
Theoretically, theanine could make stimulant medications less effective. This is less of a concern for stimulants used for non-medicinal purposes.